Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Liver function and colchicine


 bostonsteve - Sun Feb 27, 2005 2:52 pm

I just found that my liver enzymes were elevated, probably as a result of taking colchicine for dupuytrens disease in an off label use (which has helped by the way stop its progression). The baseline was normal a few months before I started taking colchicine .6mg twice a day and 2g of Acetyl-l-carnitine daily. Now it is 60 and 80 for the two tests, above the high end of the normal range but not twice the high end.

My dilema is this...the colchicine or ALC is helping me maintain use of my hands and feet comfortably. But am I destroying my liver in the process? My primary care doc says 2-3x is "acceptable" levels of elevated liver enzymes. What does this mean? I have read that it is common for colchicine to cause elevated liver enzymes. Does that mean the levels don't mean damage is being done?

Do you think lowering the dose will help? I see it says you need to drink 3 quarts of water daily with it which I haven't - could that help? What will happen to me if I stay on the drug and have elevated enzymes like this?
 Theresa Jones, RN - Tue Mar 01, 2005 6:00 am

User avatar Hi bostonsteve,
Colchicine may elevate liver enzymes. You may want to discuss with your physician about a reduced dose. However, keep in mind that you may want to try drinking plenty of water (as you should already be doing) to help the kidneys excrete the metabolites from the medication as well as the excess uric acid. You should be following a low purine diet. Recommended foods are high in complex carbohydrates (fiber-rich whole grains, fruits, and vegetables) low in protein (15% of calories and sources should be soy, lean meats, or poultry) no more than 30% of calories in fat (with only 10% animal fats). If you follow the above suggestions and your liver enzymes would continue to increase (as they should be closely monitored) then there would be more concern. I hope this information is helpful.
Sincerely,
Rntdj
 bostonsteve - Tue Mar 01, 2005 10:33 pm

I am not sure if you think I have gout or not. I do not have gout so I'm not sure the low-purine diet is applicable to me as I suffer from a progressive fibrosis called dupuytrens disease in my hands. The colchicine has shown in some studies to slow the progress as it has with me. I am now drinking lots of water and am discussing reducing the dose but am not sure if my condition will be stable with a lower dose.

So my question still is this...if enzymes are elevated but not over 2x the high end, is this not serious damage to worry about or given time will this cause me serious problems? And now that I am drinking significantly more water, is this going to help lower the enzymes in the liver or just prevent kidney problems (which were fine so far in my tests).

Thanks. I am just torn between a debilitating disease and damaging my liver - neither is a pleasant option.
 Theresa Jones, RN - Wed Mar 02, 2005 3:15 am

User avatar Hi bostonsteve,
First let me apologize because I thought you had gout as well. The water intake should help with clearing the metabolites from this medication so you may want to have your ALT repeated after a short period of time to see if the levels are lower. You may not have to reduce the dose if this is sufficient. As long as levels are closely monitored and they are not significantly out of range and acceptable by both you and your doctor then it would be appropriate treatment. Again my apologies for the misunderstanding.
Sincerely,
Rntdj
 bostonsteve - Wed Mar 02, 2005 1:38 pm

I hope the water works...my PCP said it wouldn't but we are only cutting the dose in half at the moment so maybe if my levels drop a lot I could add back the full dose after that point to see if they stay low with higher water intake. Thanks.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us